Alert archive / New York / Flash Flood Warnings in 2006

Flash Flood Warning 84, NWS Binghamton, NY

July 12, 2006Cortland County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 12, 2006, 6:25 PM EDT for Cortland County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2006, 6:25 PM EDT (22:25 UTC)
Expired
Jul 12, 2006, 9:30 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Cortland County, NY

The radar

The Binghamton radar (KBGM), 55 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 122226
FFWBGM
NYC023-130130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
625 PM EDT WED JUL 12 2006

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CORTLAND COUNTY IN CENTRAL NEW YORK

* UNTIL 930 PM EDT

* AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN IN NORTHERN CORTLAND COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TRUXTON...
  TAYLOR...SOLON...SCOTT...PREBLE...MUNSONS CORNERS...MCGRAW...
  HOMER...EAST HOMER...CUYLER AND CORTLAND.

WAVES OF VERY HEAVY RAIN WILL MOVE ACROSS NORTHERN CORTLAND COUNTY 
THROUGH MID EVENING. RAINFALL TOTALS OF UP TO 3 INCHES WILL BE 
ENOUGH TO CAUSE FLASH FLOODING. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED FOR
HIGHER GROUND.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4280 7588 4257 7588 4257 7627 4274 7625

$$


MSE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:50 PM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 12, 2:50 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
250 PM EDT WED JUL 12 2006

.SHORT TERM /TONIGHT - FRIDAY/...
DIFFUSE FRONTAL BOUNDARY NEAR THE NY/PA BORDER THIS AFTN WITH LARGE
AREA OF RAIN AND SCT TSRA ACROSS OUR NORTHERN COUNTIES AT NOSE OF
LLJ ACROSS CENTRAL NY AND PA. FURTHER TO THE SOUTH...MORE SCT SHRA
ACROSS SOUTHERN NY AND NORTHERN PA. ATMOS IS QUITE STABLE UNTIL YOU
GET SOUTH AND EAST OF OUR FA INTO THE REAL WARM SECTOR WHERE BREAKS
OR THINNING IN CLD COVER HAS ALLOWED TEMPS TO RISE INTO THE 80S WITH
DEWPOINTS IN THE LOWER 70S. SOME THINNING IN OVC ACROSS CENTRAL PA
MAY ALLOW CAPES TO RISE ABOVE 1000 J/KG WITH CONSIDERABLE SHEAR LATE
THIS AFTN OR EARLY THIS EVENING WHICH MAY ALLOW FOR BETTER SVR CHC
ACROSS OUR NE PA COUNTIES AT THAT TIME. HOWEVER...NO GOOD SHORT WAVE
TRIGGER SEEN UPSTREAM.

SFC WAVE WILL MOVE EASTWARD FROM WRN NY LATE THIS AFTN ACROSS
CENTRAL NY TONIGHT AND INTO NEW ENGLAND THURSDAY MORNING. THIS WILL
DRAG A WEAK COOL FRONT THRU THE FA THAT WILL CLEAR NE PA THURSDAY
MORNING. MAY SEE SOME LEFT OVER SHRA THURSDAY MORNING AS THE COOL
FRONT DROPS SOUTHEAST, THEN IMPROVING CONDITIONS AS THE UPPER LEVEL
TROUGH AXIS MOVES EAST OF THE AREA DURING THE DAY. UPPER RIDGING
BUILDS IN ON FRIDAY WITH WARMER TEMPERATURES AS 850MB TEMPS CLIMB TO
ABOUT +18C.

NOTE: WILL EXPAND THE FLASH FLOOD WATCH TO OUR NORTHWEST COUNTIES
THAT WERE NOT PREVIOUSLY INCLUDED DUE TO THE HEAVY RAIN THAT HAS
BEEN OCCURRING ACROSS THAT AREA AND POTENTIAL FOR MORE TONIGHT.

&&

.LONG TERM (FRI NITE - WEDNESDAY)...
MED RANGE MDLS AND ENSEMBLES ADVERTISING THE DEVELOPMENT OF A
TYPICAL MID-SUMMER RIDGE...BOTH SFC AND ALOFT FOR MUCH OF THIS
PERIOD WITH 850 MB TEMPS REACHING 18-19C. THIS TRANSLATES TO SFC
TEMPS SURGING INTO THE 80S AND LOW 90S FOR THE WEEKEND AND EARLY
NEXT WEEK. ISOLD HEAT OF THE DAY/OROGRAPHICALLY INDUCED AFTERNOON
TSRA ARE POSSIBLE...WHICH IS CLIMATOLOGICALLY NORMAL SO THEREFORE
WILL KEEP FCST GRIDS/TEXT DRY. HPC FAVORED THE ECMWF WHICH HAS LESS
OF A BREAKDOWN OF THE RIDGE THAN GFS FOR NEXT MON-TUES. WE TEND TO
AGREE WITH THIS SOLUTION. BETTER CHANCE FOR TSRA APPEARS TO ARRIVE
MON NITE-TUES EVENING WITH COLD FRONTAL SYSTEM APPROACH IN MOST
MODEL SOLUTIONS. -JAB

&&

.AVIATION (12/18Z TO 13/18Z)...
STEADY RAIN ENDING OVER MOST OF THE FCST AREA BY 20Z...BUT SYR-UCA
REMAIN NORTH OF THE WARM FRONT AND COULD HAVE PERIODIC SHRA FOR
ANOTHER COUPLE HOURS. CIGS/VSBYS CONTINUING TO BE HIGHLY VARIABLE
WITH WARM FRONT IN THE AREA...BUT FOR THE MAJORITIY OF
TERMINALS...THE AVERAGE CELING AND VSBY THRU 00Z WILL FALL INTO THE
MVFR CATEGORY BUT COULD BOUNCE TO IFR OR VFR ON AN OCCASIONAL BASIS.
SCT THUNDERSTORM DEVELOPMENT AHEAD OF APPROACHING COLD FRONT AROUND
CNY/NEPA IS PROBABLE LATER THIS AFTERNOON AND EVENING...BUT
CONFIDENCE INTO ANY GIVEN TERMINAL IS LOW. NEAR-TROPICAL ATMOSPHERE
WILL STAGNATE THE BLYR TONIGHT WITH CIGS LOWERING TO IFR AFT 03Z.
COLD FRONT PROGGED TO CROSS THE REGION 10-13Z WITH A NWLY WIND SHIFT
AND IMPROVING SKIES TO MVFR-VFR BY 18Z.
-JAB

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLASH FLOOD WATCH THRU LATE TONIGHT
NYZ009-015>018-022>025-036-037-044>046-055>057-062
.PA...FLASH FLOOD WATCH THRU LATE TONIGHT PAZ038>040-043-044-047-048-
072
Hazardous weather outlook, Jul 12, 5:02 AM EDT, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
502 AM EDT WED JUL 12 2006

NYZ009-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044-047-
048-072-130915-
NORTHERN ONEIDA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-MADISON-
SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
502 AM EDT WED JUL 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT THROUGH LATE TONIGHT FOR MOST OF
CENTRAL NEW YORK AND ALL OF NORTHEAST PENNSYLVANIA. A LOW PRESSURE
SYSTEM WILL TRACK NORTHEAST ACROSS NEW YORK STATE INTO NEW
ENGLAND TODAY AND TONIGHT. MOISTURE SURGING AHEAD OF THIS SYSTEM
WILL BRING SHOWERS AND THUNDERSTORMS TO THE REGION. SOME
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL WHICH
COULD CAUSE FLASH FLOODING OF AREA SMALL STREAMS...CREEKS AND POOR
DRAINAGE AREAS. THE RAINFALL IS NOT EXPECTED TO CAUSE FLOODING ON
THE LARGER MAIN STEM RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
RAINFALL SPOTTERS ARE ENCOURAGED TO FORWARD RAINFALL AMOUNTS TO
THE NATIONAL WEATHER SERVICE IN BINGHAMTON ON THE TOLL FREE
SPOTTER LINE OR VIA EMAIL AT BGM.STORMREPORT@NOAA.GOV.

NYZ015>018-130915-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-
502 AM EDT WED JUL 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME
THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL THAT COULD CAUSE
MINOR URBAN AND POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
RAINFALL SPOTTERS ARE ENCOURAGED TO FORWARD RAINFALL AMOUNTS TO
THE NATIONAL WEATHER SERVICE IN BINGHAMTON ON THE TOLL FREE
SPOTTER LINE OR VIA EMAIL AT BGM.STORMREPORT@NOAA.GOV.

NICOSIA

In the hours before

Special weather statement, Jul 12, 3:18 PM EDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
318 PM EDT WED JUL 12 2006

NYZ018-122015-
ONONDAGA NY-
318 PM EDT WED JUL 12 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  PLAINVILLE...AND MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BALDWINSVILLE AND VILLAGE GREEN AT 325 PM EDT...
  LAKELAND AND SOLVAY AT 330 PM EDT...
  EUCLID AND CLAY AT 335 PM EDT...
  BREWERTON AND NORTH SYRACUSE AT 340 PM EDT...
  CICERO AT 345 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MSE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:57 AM EDTFlash Flood WatchBGMBroome, Cayuga, Chemung, Chenango, Cortland, Delaware and 11 more26 hr
Jul 12, 4:00 PM EDTFlash Flood WarningBGMOnondaga3 hr
Jul 12, 4:53 PM EDTFlash Flood WarningBGMMadison, Oneida3 hr
Jul 12, 5:50 PM EDTFlash Flood WarningBGMCayuga, Madison, Onondaga3 hr

Nearby

Flash Flood Warnings in New York, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.